Alert archive / Kansas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 201, NWS Topeka, KS

July 14, 2016Brown County, Nemaha County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Jul 14, 2016, 3:15 PM CDT for Brown County, Nemaha County, Kansas. It was in force for 30 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 14, 2016, 3:15 PM CDT (20:15 UTC)
Expired
Jul 14, 2016, 3:45 PM CDT
In force
30 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Brown County, KS, Nemaha County, KS

The radar

The Topeka radar (KTWX), 106 km from the middle of the area, began a volume at 20:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 14, 3:29 PM CDTHAIL 14 Ssw Sabetha, KS
Jul 14, 3:43 PM CDTHAIL 0.54 Sse Sabetha, KSDIME SIZED HAIL REPORTED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 8.3 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2016-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1018 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2016-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1018 J/kg
Mixed-layer CIN
-268 J/kg
Mixed-layer LCL
1478 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.5

Open this sounding in Storm Lab

The text

As transmitted.

062 
WUUS53 KTOP 142015
SVRTOP
KSC013-131-142045-
/O.NEW.KTOP.SV.W.0201.160714T2015Z-160714T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
315 PM CDT THU JUL 14 2016

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN BROWN COUNTY IN NORTHEASTERN KANSAS...
  NORTHEASTERN NEMAHA COUNTY IN NORTHEASTERN KANSAS...

* UNTIL 345 PM CDT

* AT 315 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ONEIDA...
  MOVING NORTHEAST AT 30 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  SABETHA...FAIRVIEW...MORRILL...ONEIDA AND WOODLAWN. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3983 9558 3972 9590 3988 9602 4000 9573
      4000 9570
TIME...MOT...LOC 2015Z 242DEG 26KT 3984 9587 

HAIL...1.00IN
WIND...60MPH
 
$$

BD
2 follow-up statements
073 
WWUS53 KTOP 142033
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
333 PM CDT THU JUL 14 2016

KSC013-131-142045-
/O.CON.KTOP.SV.W.0201.000000T0000Z-160714T2045Z/
BROWN-NEMAHA-
333 PM CDT THU JUL 14 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT
FOR NORTHWESTERN BROWN AND NORTHEASTERN NEMAHA COUNTIES...

AT 331 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER
SABETHA...MOVING NORTHEAST AT 20 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...TRAINED WEATHER SPOTTERS REPORTED 1 INCH HAIL 4 MILES SOUTH
         SOUTHWEST OF SABETHA AT 329 PM.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
SABETHA...FAIRVIEW AND MORRILL. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3975 9581 3990 9593 4000 9573 4000 9570
      3983 9558
TIME...MOT...LOC 2031Z 240DEG 16KT 3987 9581 

HAIL...1.00IN
WIND...60MPH
 
$$

BD
793 
WWUS53 KTOP 142044
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
344 PM CDT THU JUL 14 2016

KSC013-131-142053-
/O.EXP.KTOP.SV.W.0201.000000T0000Z-160714T2045Z/
BROWN-NEMAHA-
344 PM CDT THU JUL 14 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN BROWN AND
NORTHEASTERN NEMAHA COUNTIES WILL EXPIRE AT 345 PM CDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER SMALL HAIL
AND GUSTY WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3975 9581 3990 9593 4000 9573 4000 9570
      3983 9558
TIME...MOT...LOC 2041Z 242DEG 26KT 3987 9581 

$$

BD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 12:11 PM CDT, 3 hours 4 minutes earlier.

Area forecast discussion, Jul 14, 12:11 PM CDT, 3 hours 4 minutes before
AREA FORECAST DISCUSSION
National Weather Service Topeka KS
1211 PM CDT THU JUL 14 2016

...Update to aviation forecast discussion...

.SHORT TERM...(Today and Tonight)
Issued at 318 AM CDT THU JUL 14 2016

Another forward propagating MCS is trying to become organized across
northwest KS early this morning. Most model guidance show the MCS
intensifying as it moves east-southeast across west central KS into
central KS. Though the meso scale models show the MCS weakening as
it moves into the southwest counties of the CWA, then it becomes
disorganized through the mid morning hours. We'll have to watch
trends in the intensity and path of the MCS through the morning
hours. If the MCS can maintain itself as it moves into the western
counties of the CWA it may produce strong to severe wind gusts along
with heavy rainfall. The WRF solutions does show 2,000 to 3,000
MUCAPE across much of the southern counties of the CWA during the
mid morning hours. The experimental HRRR and WRF solutions show that
the outflow may become too dominate as the MCS moves southeast into
central KS with the OFB pushing ahead of the leading convective
line, which may cause the complex to weaken as it moves east-
southeast. The weakening storm complex should move east across the
southern counties of the CWA during the mid and late morning hours.

Most models show another MCS developing across east central CO into
southwest KS by sunrise. This forward propagating MCS is forecasted
to intensify as it digs southeast across south central KS into
northern OK during the mid morning and early afternoon hours. The
only model that is much farther north with this MCS is the GFS which
clips the southwest counties of the CWA during the early afternoon
hours, though all other numerical models keep the southern MCS
southwest and west of the CWA. I'll put the higher pops Today along
the southern counties of the CWA after 12Z through 21Z with lower
pops farther north to the NE border. I think once the complex of
thunderstorms exit the southeast counties in the early afternoon
hours we will remain dry through the late afternoon and night time
hours. I kept low chance pops Tonight in the southern half of the
CWA since the NAM and GFS forecast QPF through the evening hours. A
cold front will pass southward across the CWA during the afternoon
hours, though it may be difficult to find due the convective
outflow. If we clear out during the late afternoon hours we will see
highs reach the mid to upper 80s.

Tonight the meso-scale model show an MCS developing across western
NE which will track southeast. It will not approach our western
counties until after 12Z FRI.

.LONG TERM...(Friday through Wednesday)
Issued at 318 AM CDT THU JUL 14 2016

On Friday there could be some lingering showers and isolated storms
especially in the morning due to any MCS that moves through southern
KS overnight. The afternoon should be mostly dry as the return flow
develops across the central plains. Friday night the warm advection
pattern and a possible mid level shortwave could support an MCS.
This MCS could develop Friday afternoon in SD or western NE and move
to the southeast, and could very well weaken before it arrives. The
low level jet appears to strengthen with the axis centered over
central KS/NE, before it veers through out the morning. Some
isentropic lift ahead of any convection system could support
isolated showers and storms with the better chances in far northern
KS. There is some model disagreement on where if any subtle mid level
wave will track over the region. On Saturday there is a chance for
linger showers and storms from the overnight MCS, but no obvious
feature to focus any lift later in the day. Due to the morning
timing of storms the chances for strong to severe threats is low at
this time unless it can stay organized. A similar scenario could
unfold Saturday night with a possible MCS in NE and far northern KS.
This convection looks to develop along a cold front sweeping
eastward. This cold front may barely clip northeast KS Sunday night
and Monday before it quickly lifts back northward. This all in
response to the mid level ridge building over the region. This will
send the storm track to the northern states and allow the heat to
expand eastward. Temperatures will be well above normal starting
Sunday reaching the 100s for some locations. Temperatures gradually
warm into late week with a majority of the area in the 100s with dew
points in the upper 60s to lower 70s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday Afternoon)
Issued at 1203 PM CDT THU JUL 14 2016

VFR conditions are expected throughout the period. Spotty showers
across South-Central Nebraska will continue to dissipate as much
drier mid-level is in place across Eastern Kansas. As for
thunderstorm chances later this afternoon and evening...Confidence
continues to increase for all terminals remaining dry. The other
concern is the potential for fog Friday morning. At this point,
confidence remains low, as mid-level cloud cover may hinder fog
development.

&&

.TOP Watches/Warnings/Advisories...
NONE.
&&

SHORT TERM...Gargan
LONG TERM...Sanders
AVIATION...Baerg
Hazardous weather outlook, Jul 14, 11:39 AM CDT, 3 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
1139 AM CDT THU JUL 14 2016

KSZ008>012-020>024-026-034>040-054>056-058-059-151645-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
1139 AM CDT THU JUL 14 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS WILL BE SCATTERED SOUTH OF INTERSTATE 35 INTO THE
MIDDAY HOURS. SMALL CHANCES FOR THUNDERSTORMS REMAIN FOR MUCH OF
THE AREA THROUGH THE NIGHT. THERE WILL BE A SMALL CHANCE FOR
SEVERE THUNDERSTORMS MAINLY IN THE NIGHTTIME HOURS WITH STRONG
WINDS BEING THE MAIN HAZARD.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT...
HTTP://WWW.WEATHER.GOV/TOP/SITREP

In the hours before

Special weather statement, Jul 14, 2:09 PM CDT, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
209 PM CDT THU JUL 14 2016

KSZ010-011-141945-
MARSHALL-NEMAHA-
209 PM CDT THU JUL 14 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN NEMAHA AND
SOUTHEASTERN MARSHALL COUNTIES UNTIL 245 PM CDT...

AT 208 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
VERMILLION...MOVING EAST AT 15 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CENTRALIA...CORNING...VERMILLION AND LILLIS.

LAT...LON 3977 9602 3957 9603 3957 9608 3960 9635
      3977 9636
TIME...MOT...LOC 1908Z 275DEG 12KT 3968 9627

BD
Special weather statement, Jul 14, 2:50 PM CDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
250 PM CDT THU JUL 14 2016

KSZ011-142015-
NEMAHA-
250 PM CDT THU JUL 14 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL NEMAHA COUNTY UNTIL 315
PM CDT...

AT 250 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
CENTRALIA...MOVING NORTHEAST AT 25 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SENECA...CENTRALIA...ONEIDA AND WOODLAWN.

LAT...LON 3965 9612 3979 9621 3990 9595 3975 9582
TIME...MOT...LOC 1950Z 245DEG 20KT 3976 9607

BD

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 4:34 AM CDTDense Fog AdvisoryTOPBrown, Douglas, Geary, Jackson, Jefferson, Osage and 4 more3 hr
Jul 14, 2:09 PM CDTSpecial Weather StatementTOPNemaha36 min
Jul 14, 2:50 PM CDTSpecial Weather StatementTOPNemaha25 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.